Aim: The pseudo-Pelger-Huet (PH) anomaly has been associated with a variety of primary haematological disorders, infections and drugs. Recently, the development of dysgranulopoiesis characterised by a pseudo-PH anomaly has been reported in two patients with the use of mycophenolate mofetil (MMF) in the setting of heart and/or lung transplantation. We present a further five cases of MMF-related dysgranulopoiesis characterised by a pseudo-PH anomaly occurring after renal transplantation.
Methods: All patients were receiving standard immunosuppression protocols for renal transplantation, including a combination of MMF, steroids and either cyclosporin or tacrolimus. Oral ganciclovir was also used for cytomegalovirus prophylaxis in each case.
Results: Development of dysplastic granulopoiesis occurred a median of 96 days (range 66-196 days) after transplantation. Moderate or severe neutropaenia (<1.0 2 10 9 /l) developed in three cases, and appeared to be directly correlated with the percentage of circulating neutrophils present with dysplastic morphology. Resolution of dysgranulopoiesis occurred in all cases only after dose reduction and/or cessation of both MMF and ganciclovir.
Conclusions: In our series, the observed dysplastic granulopoiesis appeared related to the combination of MMF and ganciclovir, rather than MMF alone. Further study is required to determine the exact incidence and pathogenesis of this pattern of bone marrow toxicity.
(C) 2002 Royal College of Pathologists of Australasia